Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Antidepressant drugs

Antidepressants Linked to Brain Lesions in Elderly

Sunday, November 02, 2008 by: David Gutierrez, staff writer
Tags: antidepressant drugs, health news, Natural News

Most Viewed Articles
Popular on Facebook
http://www.naturalnews.com/024679_antidepressants_brain_risk.html
Delicious
diaspora
Print
Email
Share
(NaturalNews) The use of antidepressants may increase the risk of "white matter" lesions in the brains and spines of the elderly, according to a study conducted by researchers from Duke University Medical Center and published in the journal Stroke.

Researchers compared magnetic resonance imaging (MRI) scans separated by five years in 1,829 people over the age of 65. None of the participants were using antidepressants when their first MRI was taken.

The researchers found that those who used tricyclic antidepressants after the first scan were 77 percent more likely to have new white matter lesions in their second scans than those not taking any drugs. An elevated risk of white matter lesions was also found in those taking selective serotonin reuptake inhibitors, but this difference was not statistically significant.

White matter is a type of central nervous tissues that carries signals between different parts of the nervous system. It gains its characteristic color from the fatty myelin sheath that insulates the nerve fibers in order to allow them to conduct electrical messages more quickly.

A number of studies have found a connection between lesions in white matter and late-life depression. The destruction of the myelin sheath in white matter is also a characteristic of the neurodegenerative disease multiple sclerosis, while the amyloid plaques that characterize the brains of Alzheimer's patients also occur in the white matter.

In contrast to the "gray matter" that does most of the brain's processing, white matter is sometimes able to regenerate itself when injured.

The researchers said that they could not tell from the current study what was causing the white matter lesions. The lesions might arise as a direct side effect of the antidepressants, or might be caused by another antidepressant side effect. They might also be connected to depression or other conditions for which tricyclic antidepressants are often prescribed, such as diabetic neuropathy or migraines.
Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...
comments powered by Disqus

The War on Independent Media Has Begun

A coordinated censorship attack is being waged against the entire independent media by Google, YouTube and Facebook. After we were banned by Google for nearly a week, now Facebook is deliberately blocking the sharing of our stories to further censor our important reporting for human freedom and medical choice. Soon, the only way we will be able to reach you is via email, and Google is sometimes blocking our email delivery to gmail users.

Enter your email address below to subscribe to our email announcement list (but don't use gmail). Your privacy is protected and you can unsubscribe at any time. If you don't join our email list, you may never see our valuable content again via Facebook, Google or YouTube. CENSORSHIP has now reached EXTREME levels across the 'net. The truth is being suffocated. Subscribe now if you want to escape the delusional bubble of false reality being pushed by Google and Facebook.

Once you click subscribe, we will send you an email asking you to confirm your free subscription.